West Virginia, 2018

Flash Flooding and Heavy Rain in West Virginia, August 10, 2018

August 10, 2018 · NWS PBZ · 3 events in 2 counties and zones

Showers and thunderstorms formed along a nearly stationary boundary that crept southeastward from the Great Lakes. 6 inches and weak steering flow along the boundary led to a few areas of training thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms formed along a nearly stationary boundary that crept southeastward from the Great Lakes. Precipitable water values of around 1.6 inches and weak steering flow along the boundary led to a few areas of training thunderstorms. Rainfall amounts of 1.5 to 2.5 inches on already saturated ground led a few areas of flash flooding in Brooke and Hancock Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 4:49 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 10, 4:49 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
549 PM EDT Fri Aug 10 2018

.SYNOPSIS...
An active weather pattern through the weekend, but no day will
be a wash out. A pesky upper level low pressure parked over the
Ohio Valley brings scattered showers and thunderstorms mostly
during the afternoon and evening hours through the middle of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Area of showers and embedded thunderstorms continues to weaken
and will do so the next 1-3 hours. The worse appears over as we
transition into a stratiform rain event. No changes to forecast
other than to updated hourly temperature trend. Previous
discussion below...

Numerous showers with embedded thunder have fired up right on cue
along a surface convergence boundary.  This activity will increase
in coverage until about 5pm when it becomes more scattered as
atmosphere becomes less stable due to rain cooled air.  No diurnal
trend in pops tonight given plenty of moisture in low levels and
residual outflow boundaries coupled with a surface convergence zone.
Still pinpointing areas south of I-76 as locations with highest
percentage to see a shower overnight.

High water risk is elevated through early evening for training of
storms and weak steering winds.  As of 2pm rain rates have not been
overly high from thunderstorms, but if a location gets hit two or
three times, we could see problems in low lying and more flood prone
areas.

Areas of fog could develop overnight if we loose nocturnal stratocu
especially if a location gets a shower or storm today.  Saturday
will be a repeat of today given a lingering surface boundary,
copious amounts of low level relative humidity, and a passing
shortwave trough. The area of concern shifts a little farther south
to the I-70 - US 50 corridor in West Virginia.  Right now, given run
of dry weather there doesn't appear to be a flash flooding concern.
Likely pops are predicted in the aforementioned region.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Overall little if any change in the forecast with respect to pops.
Upper level low pressure remains camped over the Ohio Valley. Pops
take on a more diurnal trend Saturday night onward.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights:
- Redundant Forecast afternoon/evening pop up storms
- Temperatures just below normal
- Strong front Thursday

Extended range ensembles remain in lock step for this time frame
as a upper level low creates daily precipitation chances across
the region. As daytime heating destabilizes the atmosphere,
showers and isolated storms will pop up during the afternoon and
evening hours. Monday and Tuesday in the mountains appear to be
the day with the greatest coverage as it coincides with the
passing of a stronger shortwaves. Confidence not as high
farther west as southeast flow sets up and that may protect the
windward side of the Appalachians for a couple of days.

A synoptic cold front is still forecast to cross Thursday
afternoon evening. Depending how much sunshine is observed
during the day and if the timing holds, it could present a
severe weather risk. The associated mid level cyclone will pass
north of Lake Erie which is where most of the upper level
dynamics reside, therefore confidence remains below 30% for
inclusion into hazardous weather outlook.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will continue to increase in
coverage through the evening as a shortwave helps push a
boundary, that is currently bisecting the region, to the south.
Expect brief restrictions to MVFR and IFR as thunderstorms pass
over a terminal, with greatest confidence that this will occur
at PIT, AGC, LBE, and HLG.

Loss of diurnal heating should decrease shra/tsra coverage
overnight, though the lingering boundary supports the
continuation of VCSH with some possible restrictions in fog as a
result of this afternoon/evenings rainfall. Fog coverage will be
dependent on how much clearing there is, but opted to at least
make mention of this at most sites overnight.

OUTLOOK...
Brief restrictions are possible through Tue, especially in the
aftn/eve, in convection with a persistent upper trough across
the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 10, 11:23 AM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1223 PM EDT Fri Aug 10 2018

PAZ014-020>023-029-031-073>076-WVZ001>004-509>512-111630-
Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1223 PM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and a few thunderstorms are expected today, with the
greatest concentration expected during the afternoon and evening.
Some of the thunderstorms could produce locally heavy rainfall, and
localized flash flooding is possible if a location is hit by multiple
bouts of heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-
WVZ012-021-513-514-111630-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Clarion-Wetzel-Marion-Western Tucker-Eastern Tucker-
1223 PM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 10, 4:42 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      ATLASBURG               40.34N  80.38W
08/10/2018                   WASHINGTON         PA   EMERGENCY MNGR

            ATLASBURG POST OFFICE 1620 SMITH TOWNSHIP STATE ROAD
            FLOODED.

&&

EVENT NUMBER PBZ1803352
Local storm report, Aug 10, 4:44 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      1 NW HENDERSONVILLE     40.30N  80.16W
08/10/2018                   WASHINGTON         PA   EMERGENCY MNGR

            ROADWAY FLOODED AT 123 CECIL HENDRISON ROAD IN CECIL.

&&

EVENT NUMBER PBZ1803353
Local storm report, Aug 10, 4:45 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 WNW STUDA             40.31N  80.47W
08/10/2018                   WASHINGTON         PA   EMERGENCY MNGR

            FLOODING REPORTED AT 63 COLE SCHOOOL RAOD IN JEFFERSON
            TOWNSHIP.

&&

EVENT NUMBER PBZ1803354
Local storm report, Aug 10, 4:48 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      BELLEVUE                40.17N  80.25W
08/10/2018                   WASHINGTON         PA   EMERGENCY MNGR

            JEFFERSON AVENUE AND WEST MAIDEN STREETS ARE CLOSED DUE
            TO FLOODING.

&&

CORRECTED REMARKS

EVENT NUMBER PBZ1803351
Local storm report, Aug 10, 4:49 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 WNW STUDA             40.31N  80.47W
08/10/2018                   WASHINGTON         PA   EMERGENCY MNGR

            FLOODING REPORTED AT 63 COLE SCHOOOL ROAD IN JEFFERSON
            TOWNSHIP.

&&

CORRECTED REMARKS

EVENT NUMBER PBZ1803354
Local storm report, Aug 10, 5:17 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
617 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HEAVY RAIN       CANONSBURG              40.26N  80.19W
08/10/2018  M1.70 INCH       WASHINGTON         PA   NWS EMPLOYEE

            FELL IN 1HR AND 40 MINS

&&

EVENT NUMBER PBZ1803355

98

The radar

The Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Brooke

When
August 10, 5:19 PM EST to 6:30 PM EST
Where
Brooke County, 0.73 mi SE of Weirton to 0.87 mi SSE of Weirton
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.394, -80.569

County 911 officials reported that Harmon Creek was flooding onto Harmon Creek Road.

Flash Flood, Hancock

When
August 10, 5:21 PM EST to 6:30 PM EST
Where
Hancock County, 1 mi WSW of Weirton to 0.89 mi SW of Weirton
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.392, -80.596

County 911 officials reported flooding at Main Street and Freedom Way in downtown Weirton. US Route 22 was also partially flooded due to Kings Creeks overflowing its banks.

Heavy Rain, Hancock

When
August 10, 9:00 PM EST
Where
Hancock County, 1.05 mi E of Weirton
Reported by
Trained Spotter
Coordinates
40.400, -80.560

A trained spotter reported a rainfall total of 3.70 inches for the day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779400, 779401, 779404.